Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 11:22 PM CDT for Labette County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 11:22 PM CDT (04:22 UTC)
- Expired
- May 3, 2018, 12:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
452 WUUS53 KICT 030422 SVRICT KSC099-030500- /O.NEW.KICT.SV.W.0032.180503T0422Z-180503T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1122 PM CDT WED MAY 2 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Eastern Labette County in southeastern Kansas... * Until midnight CDT * At 1122 PM CDT, a severe thunderstorm was located near Edna, or 9 miles south of Altamont, moving northeast at 60 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Oswego, Chetopa, Bartlett and Labette. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9539 3738 9508 3700 9507 TIME...MOT...LOC 0422Z 224DEG 51KT 3706 9528 HAIL...0.75IN WIND...60MPH $$ JAKUB
2 follow-up statements
890 WWUS53 KICT 030437 SVSICT Severe Weather Statement National Weather Service Wichita KS 1137 PM CDT WED MAY 2 2018 KSC099-030500- /O.CON.KICT.SV.W.0032.000000T0000Z-180503T0500Z/ Labette KS- 1137 PM CDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR EASTERN LABETTE COUNTY... At 1137 PM CDT, a severe thunderstorm was located near Oswego, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Oswego, Chetopa, Bartlett and Labette. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9539 3738 9508 3700 9507 TIME...MOT...LOC 0437Z 215DEG 39KT 3721 9510 HAIL...0.75IN WIND...60MPH $$ JAKUB
913
WWUS53 KICT 030452
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1152 PM CDT WED MAY 2 2018
KSC099-030502-
/O.EXP.KICT.SV.W.0032.000000T0000Z-180503T0500Z/
Labette KS-
1152 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3700 9539 3738 9508 3700 9507
TIME...MOT...LOC 0452Z 224DEG 51KT 3736 9492
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 2, 6:30 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 630 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 624 PM CDT Wed May 2 2018 Showers and thunderstorms will continue to plague the region this evening. ICT will be the main terminal that will have the heavier activity to start the TAF period but the chances for severe weather are now dropping fast. By mid evening, the only terminal that will have chances for thunderstorm activity will be CNU and the risk there will not occur until closer to midnight tonight. The only other issue is the potential for some LLWS activity during the overnight. This will affect HUT, ICT and CNU until sunrise tomorrow. Otherwise, VFR conditions are expected to dominate. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 85 53 76 / 80 20 0 0 Hutchinson 63 85 51 75 / 80 10 0 0 Newton 64 86 52 75 / 80 20 0 0 ElDorado 65 83 53 75 / 80 30 10 0 Winfield-KWLD 67 83 54 76 / 60 30 10 0 Russell 59 81 47 77 / 30 10 10 0 Great Bend 60 82 48 76 / 40 10 0 0 Salina 61 84 51 77 / 70 20 10 0 McPherson 62 84 50 75 / 80 10 10 0 Coffeyville 69 81 58 75 / 50 70 30 0 Chanute 67 82 56 75 / 60 70 30 0 Iola 66 82 56 75 / 70 60 30 0 Parsons-KPPF 69 81 57 75 / 50 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM
Hazardous weather outlook, May 2, 9:16 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 916 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 916 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The severe weather threat has significantly diminished this evening but there there is still a good chance for some thunderstorm activity which could produce some dime to nickel sized hail and winds up to 50 mph n Southeast Kansas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 2, 7:35 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 4 ENE SAFFORDVILLE 38.41N 96.34W
05/02/2018 M67 MPH LYON KS STORM CHASER
ACADEMIA REPORT
&&
MWMLocal storm report, May 2, 7:36 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 5 W MADISON 38.13N 96.23W
05/02/2018 E70 MPH GREENWOOD KS LAW ENFORCEMENT
&&
MWMLocal storm report, May 2, 7:39 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TORNADO 2 NNW CASSODAY 38.06N 96.65W
05/02/2018 BUTLER KS STORM CHASER
TORNADO VIEWED FROM STORM CHASER VIDEO IN OPEN FIELD WITH
A DURATION OF AROUND 2 MINUTES
&&
MWMSpecial weather statement, May 2, 7:47 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
747 PM CDT WED MAY 2 2018
KSZ070-071-095-030145-
Wilson KS-Greenwood KS-Woodson KS-
747 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
Eastern Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
* Until 845 PM CDT
* At 745 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
west of Gridley to 6 miles north of Severy...and moving east at 45
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this line of storms.
* Locations impacted include...
Yates Center, Toronto, Buffalo, Neosho Falls, Climax, Virgil,
Coyville, Toronto Lake, Batesville, Rose, Fall River State Park,
Fall River Lake, Cross Timbers State Park and Piqua.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.
LAT...LON 3770 9553 3763 9637 3817 9598 3817 9596
3804 9596 3804 9552
TIME...MOT...LOC 0046Z 259DEG 39KT 3807 9598 3772 9623
JAKUBLocal storm report, May 2, 8:05 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL ELLINWOOD 38.36N 98.58W
05/02/2018 E0.75 INCH Barton KS TRAINED SPOTTER
0417 PM HAIL NICKERSON 38.15N 98.09W
05/02/2018 E2.50 INCH Reno KS BROADCAST MEDIA
0422 PM FLOOD 7 SE LINCOLN 38.97N 98.06W
05/02/2018 LINCOLN KS TRAINED SPOTTER
FLOODING OVER ROADWAY AT ELK AND 240TH.
0501 PM HAIL 8 W PRETTY PRAIRIE 37.78N 98.17W
05/02/2018 E0.75 INCH RENO KS EMERGENCY MNGR
0504 PM HAIL HUTCHINSON 38.07N 97.91W
05/02/2018 E0.75 INCH Reno KS EMERGENCY MNGR
0508 PM HAIL MCPHERSON 38.37N 97.66W
05/02/2018 E1.25 INCH McPherson KS AMATEUR RADIO
50 MPH WIND ALSO REPORTED.
0514 PM HAIL 6 SE MCPHERSON 38.31N 97.58W
05/02/2018 E0.75 INCH MCPHERSON KS TRAINED SPOTTER
50 MPH WINDS TOO.
0515 PM HAIL 1 S GALVA 38.37N 97.54W
05/02/2018 M1.00 INCH MCPHERSON KS PUBLIC
MPING HAIL REPORT
0528 PM HAIL CANTON 38.39N 97.43W
05/02/2018 E0.88 INCH McPherson KS AMATEUR RADIO
0531 PM HAIL 6 WSW BURRTON 37.99N 97.77W
05/02/2018 E0.75 INCH RENO KS STORM CHASER
0538 PM FLOOD HUTCHINSON 38.07N 97.91W
05/02/2018 Reno KS PUBLIC
STREET FLOODING ON N 23RD STREET.
0544 PM HEAVY RAIN 2 SSE WILLOWDALE 37.49N 98.29W
05/02/2018 M1.40 INCH KINGMAN KS TRAINED SPOTTER
30 MINUTE RAINFALL.
0615 PM HAIL MARION 38.35N 97.02W
05/02/2018 E1.00 INCH Marion KS PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL.
0648 PM HAIL 1 NE BURNS 38.10N 96.87W
05/02/2018 E0.88 INCH MARION KS TRAINED SPOTTER
0651 PM TORNADO 2 NNW CASSODAY 38.06N 96.65W
05/02/2018 BUTLER KS STORM CHASER
TORNADO VIEWED FROM STORM CHASER VIDEO IN OPEN FIELD WITH
A DURATION OF AROUND 2 MINUTES
0723 PM TSTM WND GST 4 ENE SAFFORDVILLE 38.41N 96.34W
05/02/2018 M67.00 MPH LYON KS STORM CHASER
ACADEMIA REPORT
0725 PM TSTM WND GST 5 W MADISON 38.13N 96.23W
05/02/2018 E70.00 MPH GREENWOOD KS LAW ENFORCEMENT
&&
CDJSpecial weather statement, May 2, 8:27 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Wichita KS 827 PM CDT WED MAY 2 2018 KSZ072-030215- Allen KS- 827 PM CDT WED MAY 2 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Allen County in southeastern Kansas... * Until 915 PM CDT * At 825 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 4 miles north of Iola...moving east at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Iola, La Harpe, Gas, Moran, Mildred and Bassett. LAT...LON 3790 9552 3804 9552 3804 9508 3788 9508 TIME...MOT...LOC 0126Z 269DEG 44KT 3800 9544 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 28 min |
| May 2, 7:47 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 2, 8:27 PM CDT | Special Weather Statement | ICT | Allen | 48 min |
| May 2, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 59 min |
| May 2, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 24 min |
| May 3, 1:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 3, 2:33 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 3, 2:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| May 3, 3:10 PM CDT | Areal Flood Warning | ICT | Sedgwick | 99 min |
| May 3, 3:54 PM CDT | Special Weather Statement | ICT | Butler | 51 min |
| May 3, 5:59 PM CDT | Special Weather Statement | ICT | Russell | 46 min |
| May 3, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 39 min |
| May 3, 6:55 PM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 3, 6:57 PM CDT | Special Weather Statement | ICT | Greenwood | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.